Alert archive / Pennsylvania / Heavy Snow Warnings in 2007

Heavy Snow Warning 2, NWS State College, PA

February 12, 200711 counties in Pennsylvania

NWS State College, PA issued this heavy snow warning at Feb 12, 2007, 3:22 PM EST for 11 counties in Pennsylvania. It took effect at Feb 13, 2007, 9:00 AM EST. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2007, 3:22 PM EST (20:22 UTC)
In effect from
Feb 13, 2007, 9:00 AM EST
Expired
Feb 14, 2007, 8:11 PM EST
In force
35 hr
Issued by
NWS State College, PA

Counties Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Sullivan County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 59 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2007-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2007-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this heavy snow warning went out at Feb 12, 2:48 PM EST, 34 minutes earlier.

Area forecast discussion, Feb 12, 2:48 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EST MON FEB 12 2007

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

LIGHT SNOW ADVNACING IN FROM THE WEST IS TRYING TO MAKE IT TO THE
GROUND...BUT IS DRYING UP BEFORE DOING SO...BUT MOISTURE SHOULD
INCREASE THROUGH THE NIGHT. FRONT IS INCHING SWRD THRU WRN NY AND
WILL BE INTO THE AREA SOON. WILL HOLD RIGHT WITH THE MAV GUID FOR
TEMPS THE NEXT 36 HRS...AS THERE IS LITTLE DIURNAL CHANGE - AND
MOSTLY OFF-TIME/NON-DIURNAL CHANGES TO COME AS THE WARM AIR WAGGLES
IN ABOVE FROM THE SOUTH.

THE STORM: STILL TAKING SHAPE...BUT ENUF CONFIDENCE NOW THAT WE WILL
POST WINTER STORM OR HVY SNOW WARNINGS FOR THE ENTIRE CWA WITH THIS
PKG. GREAT MOISTURE INFLOW FROM GOMEX FEEDING IT NOW...AND ATLANTIC
MSTR KEEPS PWATS ABOVE NORMAL. HVY SNOW THREAT MAY HAVE SHIFTED A
BIT TO THE NORTH FROM ORIG FCSTS...BUT THE THREAT OF NASTY WX
CONTINUES TO LOOK DEFINATE FOR ALL THE AREA.

SNOW DEVLOPS LATE TONIGHT JUST TO OUR SOUTH AND SLIDES NWRD INTO OUR
CWA IN THE MORNING. IT SHOULD SNOW OVER MOST OF MY CWA BY 5
PM...WITH QUITE A FEW INCHES IN THE LAURELS AND WESTERN MTS. PRIMARY
LOW DOES NOT GIVE UP EASILY...BUT LLVL PRESSURE FALL IN ERN PA BY
THE END OF TUES NIGHT AND KEEP PRECIP GOING IN THE EAST THRU MUCH OF
WED.  TIMING HAS NOT WAVED MUCH THESE LAST FEW CYCLES. THIS IS VERY
CONSISTENT.

GFS-BASED GEFS SOLNS ARE BACK TO A BIT OF A COOLER SOLN...WHICH WILL
KEEP IT ALL SNOW IN THE NORTH AND SOME MIX WITH SLEET IN THE RIDGE
AND VALLEY REGION AND LAURELS. ADMIRABLY PERFORMING NAM12 SAYS THE
SE WILL LIKELY SEE THINGS CHANGE TO PROLONGED PD OF FZRA...BUT WILL
TEMPER THAT LOFTY 1+ INCH OF ICE PROG FROM THE NAM12 TO JUST AROUND
A QUARTER OF AN INCH POSSIBLE IN LANCASTER/YORK. STILL PLENTY OF
SNOW SLEET AND ICE TO MAKE A REAL MESS LATE TUES AND MOSTLY ON WED.

SNOW NUMBERS WILL BE INCHED /BAD PUN/ UP AGAIN WITH THIS PKG...AND
THE NRN TIER COULD END UP SEEING OVER A FOOT.

AGAIN...WILL TRY TO HIGHLIGHT THE THREATS MORE SPECIFICALLY IN THE
WSW PRODUCT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

DID NOT MAKE MANY CHANGES FROM YESTERDAY. WITH STORM TRACKING
SLIGHTLY FURTHER NORTH NOW...TEMPS FOR THE LATER PART OF THE WEEK
MAY BE A FEW DEGREES WARMER...BUT NOT MUCH. BEST CHC FOR WRAP
AROUND SNOW AND LAKE EFFECT SNOW STILL LOOKS TO BE LATE THU INTO
EARLY SAT...PERHAPS SLIGHTLY EARLIER FOR WARREN COUNTY ETC.

KEPT LOW CHC POPS IN FOR NEXT SUNDAY. WENT WITH DRY CONDITIONS
FOR NEXT MONDAY. GFS AT 240 HRS HAS ANOTHER MAJOR SYSTEM COMING
OUT OF THE SW.

&&

.AVIATION /20Z-18Z/...

SCATTERED LIGHT SNOW SHOWERS AND OCCASIONAL MVFR CEILINGS POSSIBLE
ACROSS PARTS OF THE STATE TONIGHT ASSOCIATED WITH A COLD FRONT.
OTHERWISE...NO IMPACTS THROUGH MUCH OF TONIGHT.  HOWEVER...A
SIGNIFICANT WINTER STORM WILL DEVELOP ACROSS THE REGION LATER
TONIGHT AND PROVIDE A SIGNIFICANT IMPACT TO AVIATION THAT WILL LAST
WELL INTO WEDNESDAY.

SEVERAL FORECAST CONCERNS:  TIMING AND OVERALL IMPACTS TO CEILINGS
AND VIS AS WELL AS HOW FAR THE WINTRY MIX WILL EXTEND INTO THE
STATE.

LOOKS LIKE THE SNOW WILL BEGIN ACROSS THE SOUTH AND WEST...ABOUT MID
WAY THROUGH THE PERIOD...AND THEN GRADUALLY SHIFT EAST AND NORTH.
THERE IS STILL A HIGH DEGREE OF UNCERTAINLY WITH THE STORM
TRACK/TIMING...THEREFORE BEST STRATEGY WAS TO LIMIT OVERALL
IMPACT...PARTICULARLY NEAR THE END OF THE PERIOD.  EXPECT VIS WITH
THIS SNOW TO DROPS BELOW 1/2 MILE WHEN IT FINALLY GETS GOING. AS
FOR THE EXTENT OF THE FREEZING RAIN POTENTIAL...THE HIGHEST
POSSIBILITY WILL BE FOR SOUTHEASTERN PENNSYLVANIA...POSSIBLY AS FAR
NORTH AS KMDT...BUT AROUND OR AFTER 18Z TOMORROW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING FROM 9 AM TUESDAY TO 4 PM EST WEDNESDAY FOR
PAZ004>006-010>012-017-018-037-041-042.

WINTER STORM WARNING FROM 9 AM TUESDAY TO 4 PM EST WEDNESDAY
FOR PAZ045-046-049>053-058.

WINTER STORM WARNING FROM 4 AM TUESDAY TO 4 PM EST WEDNESDAY
FOR PAZ024-033.

WINTER STORM WARNING FROM 7 AM TUESDAY TO 4 PM EST WEDNESDAY
FOR PAZ019-025>028-034>036-056-057-059-063>066.

&&

SHORT TERM...DANGELO
LONG TERM...MARTIN
AVIATION...CONNELLY
Hazardous weather outlook, Feb 12, 5:22 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 AM EST MON FEB 12 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-131030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
522 AM EST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DEVELOPING STORM WILL TRACK FROM THE SOUTHERN PLAINS THIS
EVENING TO THE MID ATLANTIC COAST BY WEDNESDAY MORNING. THIS
SYSTEM WILL SPREAD SNOW INTO THE STATE ON TUESDAY. PRECIPITATION
WILL LIKELY TURN TO A WINTRY MIX OVER SOUTHERN PENNSYLVANIA
TUESDAY NIGHT...WHILE HEAVY SNOW FALLS ACROSS THE NORTH. MOST
LIKELY SNOW ACCUMULATIONS WILL RANGE FROM 6 TO 12 INCHES OVER THE
NORTH. ACCUMULATIONS OF 3 TO 6 INCHES ARE MORE LIKELY ACROSS THE
SOUTH...DUE TO THE CHANGEOVER.

BLUSTERY AND COLD CONDITIONS ARE EXPECTED TO DEVELOP WEDNESDAY
NIGHT THROUGH FRIDAY. SIGNIFICANT BLOWING AND DRIFTING SNOW IS
LIKELY OVER AREAS THAT RECEIVE MOSTLY SNOW FROM THE UPCOMING
STORM. IN ADDITION...DANGEROUS WIND CHILLS OF AROUND 15 BELOW ZERO
ARE POSSIBLE LATE THIS WEEK...ESPECIALLY OVER THE MOUNTAINS DURING WEDNESDAY
AND THURSDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 3:22 PM ESTWinter Storm WarningCTPAdams, Bedford, Blair, Cambria, Centre, Clinton and 19 more53 hr

Nearby

Heavy Snow Warnings in Pennsylvania, 2007Every heavy snow warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.